September  2020, 12(3): 421-434. doi: 10.3934/jgm.2020026

Higher order normal modes

1. 

Dipartimento di Matematica, Università degli Studi di Milano, v. Saldini 50, I-20133 Milano, Italy

2. 

SMRI, I-00058 Santa Marinella, Italy

3. 

Mathematik A, RWTH Aachen, D-52056 Aachen, Germany

* Corresponding author: Giuseppe Gaeta

Dedicated to James Montaldi on his 25+something anniversary

Received  September 2019 Revised  July 2020 Published  September 2020

Normal modes are intimately related to the quadratic approximation of a potential at its hyperbolic equilibria. Here we extend the notion to the case where the Taylor expansion for the potential at a critical point starts with higher order terms, and show that such an extension shares some of the properties of standard normal modes. Some symmetric examples are considered in detail.

Citation: Giuseppe Gaeta, Sebastian Walcher. Higher order normal modes. Journal of Geometric Mechanics, 2020, 12 (3) : 421-434. doi: 10.3934/jgm.2020026
References:
[1]

V. I. Arnold, Mathematical Methods of Classical Mechanics, Third edition. "Nauka", Moscow, 1989.  Google Scholar

[2]

V. I. Arnold, Ordinary Differential Equations, Springer, 1992.  Google Scholar

[3]

V. I. Arnold, Geometrical Methods in the Theory of Ordinary Differential Equations, Springer, 1983. Google Scholar

[4]

J. P. Bornsen and A. E. M. van de Ven, Tangent developable orbit space of an octupole, preprint, arXiv: 1807.04817, 2018. Google Scholar

[5]

D. Cartwright and B. Sturmfels, The number of eigenvalues of a tensor, Linear Algebra Appl., 438 (2013), 942-952.  doi: 10.1016/j.laa.2011.05.040.  Google Scholar

[6]

J. F. Cariñena and A. Ramos, A new geometric approach to Lie systems and physical applications, Acta Appl. Math., 70 (2002), 43-69.  doi: 10.1023/A:1013913930134.  Google Scholar

[7]

J. F. Cariñena, J. Grabowski and G. Marmo, Lie-Scheffers Systems. A Geometric Approach, Bibliopolis, 2000.  Google Scholar

[8]

Y. Chen, L. Qi and E. G. Virga, Octupolar tensors for liquid crystals, J. Phys. A, 51 (2018), 025206, 20pp. doi: 10.1088/1751-8121/aa98a8.  Google Scholar

[9]

C. ElphickE. TirapeguiM. E. BrachetP. Coullet and G. Iooss, A simple global characterization for normal forms of singular vector fields, Physica D, 29 (1987), 95-127.  doi: 10.1016/0167-2789(87)90049-2.  Google Scholar

[10]

G. Gaeta and E. Virga, The symmetries of octupolar tensors, J. Elast., 135 (2019), 295-350.  doi: 10.1007/s10659-018-09722-8.  Google Scholar

[11]

F. Gantmacher, Lectures in Analytical Mechanics, MIR, 1970. Google Scholar

[12]

G. Gaeta and E. G. Virga, Octupolar order in three dimensions, Eur. Phys. J. E, 39 (2016), 113pp. Google Scholar

[13]

H. Goldstein, Classical Mechanics, Addison-Wesley, 1980.  Google Scholar

[14]

N. Kruff, J. Llibre, C. Pantazi and S. Walcher, Invariant algebraic surfaces of polynomial vector fields in dimension three, preprint, arXiv: 1907.12536, 2019. Google Scholar

[15]

L. D. Landau and E. M. Lifhsitz, Mechanics, Addison-Wesley Publishing Co., Inc., Reading, Mass., 1960.  Google Scholar

[16]

J. W. Milnor, Topology from the Differentiable Viewpoint, The University Press of Virginia, Charlottesville, Va. 1965.  Google Scholar

[17]

J. Moser, Regularization of Kepler's problem and the averaging method on a manifold, Comm.Pure Appl. Math., 23 (1970), 609-636.  doi: 10.1002/cpa.3160230406.  Google Scholar

[18]

J. MontaldiM. Roberts and I. Stewart, Existence of nonlinear normal modes in symmetric Hamiltonian systems, Nonlinearity, 3 (1990), 695-730.  doi: 10.1088/0951-7715/3/3/009.  Google Scholar

[19]

J. MontaldiM. Roberts and I. Stewart, Stability of nonlinear normal modes in symmetric Hamiltonian systems, Nonlinearity, 3 (1990), 731-772.  doi: 10.1088/0951-7715/3/3/010.  Google Scholar

[20]

L. Qi, Eigenvalues and invariants of tensors, J. Math. Anal. Appl., 325 (2007), 1363-1377.  doi: 10.1016/j.jmaa.2006.02.071.  Google Scholar

[21]

L. Qi, H. Chen and Y. Chen, Tensor Eigenvalues and Their Applications, (Advances in Mechanics and Mathematics, vol. 39), Springer, 2018. doi: 10.1007/978-981-10-8058-6.  Google Scholar

[22]

H. Rohrl, A theorem on non-associative algebras and its application to differential equations, Manus. Math., 21 (1977), 181-187.  doi: 10.1007/BF01168018.  Google Scholar

[23]

H. Rohrl, Algebras and differential equations, Nagoya Math. J., 68 (1977), 59-122.  doi: 10.1017/S0027763000017876.  Google Scholar

[24]

H. Rohrl, On the zeros of polynomials over arbitrary finite-dimensional algebras, Manuscripta Math., 25 (1978), 359-390.  doi: 10.1007/BF01168049.  Google Scholar

[25]

H. Rohrl, Finite-dimensional algebras without nilpotents over algebraically closed fields, Arch. Math. (Basel), 32 (1979), 10-12.  doi: 10.1007/BF01238461.  Google Scholar

[26]

H. Rohrl and S. Walcher, Projections of polynomial vector fields and the Poincaré sphere, J. Diff. Eqs., 139 (1997), 22-40.  doi: 10.1006/jdeq.1997.3298.  Google Scholar

[27]

I. R. Shafarevich, Basic Algebraic Geometry, Springer, 1977.  Google Scholar

[28]

E. Virga, Octupolar order in two dimensions, Eur.Phys. J. E, 38 (2015), 63pp. Google Scholar

[29]

A. Weinstein, Normal modes for nonlinear Hamiltonian systems, Invent. Math., 20 (1973), 47-57.  doi: 10.1007/BF01405263.  Google Scholar

[30] S. Walcher, Algebras and Differential Equations, Hadronic Press, 1991.   Google Scholar
[31]

S. Walcher, Eigenvectors of tensors – a primer, Acta Appl. Math., 162 (2019), 165-183.  doi: 10.1007/s10440-018-0225-7.  Google Scholar

show all references

References:
[1]

V. I. Arnold, Mathematical Methods of Classical Mechanics, Third edition. "Nauka", Moscow, 1989.  Google Scholar

[2]

V. I. Arnold, Ordinary Differential Equations, Springer, 1992.  Google Scholar

[3]

V. I. Arnold, Geometrical Methods in the Theory of Ordinary Differential Equations, Springer, 1983. Google Scholar

[4]

J. P. Bornsen and A. E. M. van de Ven, Tangent developable orbit space of an octupole, preprint, arXiv: 1807.04817, 2018. Google Scholar

[5]

D. Cartwright and B. Sturmfels, The number of eigenvalues of a tensor, Linear Algebra Appl., 438 (2013), 942-952.  doi: 10.1016/j.laa.2011.05.040.  Google Scholar

[6]

J. F. Cariñena and A. Ramos, A new geometric approach to Lie systems and physical applications, Acta Appl. Math., 70 (2002), 43-69.  doi: 10.1023/A:1013913930134.  Google Scholar

[7]

J. F. Cariñena, J. Grabowski and G. Marmo, Lie-Scheffers Systems. A Geometric Approach, Bibliopolis, 2000.  Google Scholar

[8]

Y. Chen, L. Qi and E. G. Virga, Octupolar tensors for liquid crystals, J. Phys. A, 51 (2018), 025206, 20pp. doi: 10.1088/1751-8121/aa98a8.  Google Scholar

[9]

C. ElphickE. TirapeguiM. E. BrachetP. Coullet and G. Iooss, A simple global characterization for normal forms of singular vector fields, Physica D, 29 (1987), 95-127.  doi: 10.1016/0167-2789(87)90049-2.  Google Scholar

[10]

G. Gaeta and E. Virga, The symmetries of octupolar tensors, J. Elast., 135 (2019), 295-350.  doi: 10.1007/s10659-018-09722-8.  Google Scholar

[11]

F. Gantmacher, Lectures in Analytical Mechanics, MIR, 1970. Google Scholar

[12]

G. Gaeta and E. G. Virga, Octupolar order in three dimensions, Eur. Phys. J. E, 39 (2016), 113pp. Google Scholar

[13]

H. Goldstein, Classical Mechanics, Addison-Wesley, 1980.  Google Scholar

[14]

N. Kruff, J. Llibre, C. Pantazi and S. Walcher, Invariant algebraic surfaces of polynomial vector fields in dimension three, preprint, arXiv: 1907.12536, 2019. Google Scholar

[15]

L. D. Landau and E. M. Lifhsitz, Mechanics, Addison-Wesley Publishing Co., Inc., Reading, Mass., 1960.  Google Scholar

[16]

J. W. Milnor, Topology from the Differentiable Viewpoint, The University Press of Virginia, Charlottesville, Va. 1965.  Google Scholar

[17]

J. Moser, Regularization of Kepler's problem and the averaging method on a manifold, Comm.Pure Appl. Math., 23 (1970), 609-636.  doi: 10.1002/cpa.3160230406.  Google Scholar

[18]

J. MontaldiM. Roberts and I. Stewart, Existence of nonlinear normal modes in symmetric Hamiltonian systems, Nonlinearity, 3 (1990), 695-730.  doi: 10.1088/0951-7715/3/3/009.  Google Scholar

[19]

J. MontaldiM. Roberts and I. Stewart, Stability of nonlinear normal modes in symmetric Hamiltonian systems, Nonlinearity, 3 (1990), 731-772.  doi: 10.1088/0951-7715/3/3/010.  Google Scholar

[20]

L. Qi, Eigenvalues and invariants of tensors, J. Math. Anal. Appl., 325 (2007), 1363-1377.  doi: 10.1016/j.jmaa.2006.02.071.  Google Scholar

[21]

L. Qi, H. Chen and Y. Chen, Tensor Eigenvalues and Their Applications, (Advances in Mechanics and Mathematics, vol. 39), Springer, 2018. doi: 10.1007/978-981-10-8058-6.  Google Scholar

[22]

H. Rohrl, A theorem on non-associative algebras and its application to differential equations, Manus. Math., 21 (1977), 181-187.  doi: 10.1007/BF01168018.  Google Scholar

[23]

H. Rohrl, Algebras and differential equations, Nagoya Math. J., 68 (1977), 59-122.  doi: 10.1017/S0027763000017876.  Google Scholar

[24]

H. Rohrl, On the zeros of polynomials over arbitrary finite-dimensional algebras, Manuscripta Math., 25 (1978), 359-390.  doi: 10.1007/BF01168049.  Google Scholar

[25]

H. Rohrl, Finite-dimensional algebras without nilpotents over algebraically closed fields, Arch. Math. (Basel), 32 (1979), 10-12.  doi: 10.1007/BF01238461.  Google Scholar

[26]

H. Rohrl and S. Walcher, Projections of polynomial vector fields and the Poincaré sphere, J. Diff. Eqs., 139 (1997), 22-40.  doi: 10.1006/jdeq.1997.3298.  Google Scholar

[27]

I. R. Shafarevich, Basic Algebraic Geometry, Springer, 1977.  Google Scholar

[28]

E. Virga, Octupolar order in two dimensions, Eur.Phys. J. E, 38 (2015), 63pp. Google Scholar

[29]

A. Weinstein, Normal modes for nonlinear Hamiltonian systems, Invent. Math., 20 (1973), 47-57.  doi: 10.1007/BF01405263.  Google Scholar

[30] S. Walcher, Algebras and Differential Equations, Hadronic Press, 1991.   Google Scholar
[31]

S. Walcher, Eigenvectors of tensors – a primer, Acta Appl. Math., 162 (2019), 165-183.  doi: 10.1007/s10440-018-0225-7.  Google Scholar

Figure 1.  The potential $ W (\theta) $ as in eq.(11) for different values of $ {\beta} $; here $ {\beta} = -1, -0.5,0.5,1 $. The exchange of stability takes place at $ {\beta} = 0 $
Figure 2.  Numerical integration of the motion generated by the potential (10) with the choice $ {\beta} = 1 $ for initial conditions near to normal modes. In all cases, initial data correspond to zero speed and position at $ r = 1 $ along eigenvectors, with an offset of 0.001 from the latter. The simulation show the outcome, for $ t \in (0,100) $, for initial data: (a) near the eigenvector $ \theta = 0 $, (b) near the eigenvector $ \theta = \pi $, (c) near the eigenvector $ \theta = \pi/4 $, (d) near the eigenvector $ \theta = - \pi/4 $
Figure 3.  The potential $ W(\theta) $, see (13), for $ {\alpha} = 1/4 $ and various choices of $ {\beta} $. Here $ \theta $ is measured in units of $ \pi $
Table 1.  Different possibilities for the number and type of critical points in the case of a cubic potential in three dimensions; here "Max"and "Min" represent the number of maxima and minima, while "$ S_k $" represents the number of saddle points of index $ - k $. Finally, "NCP" is the total number of critical points
Max Min $ S_1 $ $ S_2 $ $ S_3 $ NCP
1 1 0 0 0 2
2 2 2 0 0 6
3 3 4 0 0 10
3 3 0 2 0 8
4 4 6 0 0 14
4 4 2 2 0 12
4 4 0 0 2 10
Max Min $ S_1 $ $ S_2 $ $ S_3 $ NCP
1 1 0 0 0 2
2 2 2 0 0 6
3 3 4 0 0 10
3 3 0 2 0 8
4 4 6 0 0 14
4 4 2 2 0 12
4 4 0 0 2 10
[1]

Jae-Hong Pyo, Jie Shen. Normal mode analysis of second-order projection methods for incompressible flows. Discrete & Continuous Dynamical Systems - B, 2005, 5 (3) : 817-840. doi: 10.3934/dcdsb.2005.5.817

[2]

Ricardo Miranda Martins. Formal equivalence between normal forms of reversible and hamiltonian dynamical systems. Communications on Pure & Applied Analysis, 2014, 13 (2) : 703-713. doi: 10.3934/cpaa.2014.13.703

[3]

Nasim Ullah, Ahmad Aziz Al-Ahmadi. A triple mode robust sliding mode controller for a nonlinear system with measurement noise and uncertainty. Mathematical Foundations of Computing, 2020, 3 (2) : 81-99. doi: 10.3934/mfc.2020007

[4]

V. Barbu. Periodic solutions to unbounded Hamiltonian system. Discrete & Continuous Dynamical Systems - A, 1995, 1 (2) : 277-283. doi: 10.3934/dcds.1995.1.277

[5]

Răzvan M. Tudoran, Anania Gîrban. On the Hamiltonian dynamics and geometry of the Rabinovich system. Discrete & Continuous Dynamical Systems - B, 2011, 15 (3) : 789-823. doi: 10.3934/dcdsb.2011.15.789

[6]

Andrei Fursikov, Lyubov Shatina. Nonlocal stabilization by starting control of the normal equation generated by Helmholtz system. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1187-1242. doi: 10.3934/dcds.2018050

[7]

Chenxi Guo, Guillaume Bal. Reconstruction of complex-valued tensors in the Maxwell system from knowledge of internal magnetic fields. Inverse Problems & Imaging, 2014, 8 (4) : 1033-1051. doi: 10.3934/ipi.2014.8.1033

[8]

Jian Zhang, Wen Zhang, Xiaoliang Xie. Existence and concentration of semiclassical solutions for Hamiltonian elliptic system. Communications on Pure & Applied Analysis, 2016, 15 (2) : 599-622. doi: 10.3934/cpaa.2016.15.599

[9]

Xing Huang, Wujun Lv. Stochastic functional Hamiltonian system with singular coefficients. Communications on Pure & Applied Analysis, 2020, 19 (3) : 1257-1273. doi: 10.3934/cpaa.2020060

[10]

Hao Sun, Shihua Li, Xuming Wang. Output feedback based sliding mode control for fuel quantity actuator system using a reduced-order GPIO. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020375

[11]

Jiawei Dou, Lan-sun Chen, Kaitai Li. A monotone-iterative method for finding periodic solutions of an impulsive competition system on tumor-normal cell interaction. Discrete & Continuous Dynamical Systems - B, 2004, 4 (3) : 555-562. doi: 10.3934/dcdsb.2004.4.555

[12]

Paweł Lubowiecki, Henryk Żołądek. The Hess-Appelrot system. I. Invariant torus and its normal hyperbolicity. Journal of Geometric Mechanics, 2012, 4 (4) : 443-467. doi: 10.3934/jgm.2012.4.443

[13]

Qiong Meng, X. H. Tang. Solutions of a second-order Hamiltonian system with periodic boundary conditions. Communications on Pure & Applied Analysis, 2010, 9 (4) : 1053-1067. doi: 10.3934/cpaa.2010.9.1053

[14]

Junmin Yang, Maoan Han. On the number of limit cycles of a cubic Near-Hamiltonian system. Discrete & Continuous Dynamical Systems - A, 2009, 24 (3) : 827-840. doi: 10.3934/dcds.2009.24.827

[15]

Jian Zhang, Wen Zhang, Xianhua Tang. Ground state solutions for Hamiltonian elliptic system with inverse square potential. Discrete & Continuous Dynamical Systems - A, 2017, 37 (8) : 4565-4583. doi: 10.3934/dcds.2017195

[16]

Jian Zhang, Wen Zhang. Existence and decay property of ground state solutions for Hamiltonian elliptic system. Communications on Pure & Applied Analysis, 2019, 18 (5) : 2433-2455. doi: 10.3934/cpaa.2019110

[17]

Shaoyun Shi, Wenlei Li. Non-integrability of generalized Yang-Mills Hamiltonian system. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1645-1655. doi: 10.3934/dcds.2013.33.1645

[18]

Xiaoping Wang. Ground state homoclinic solutions for a second-order Hamiltonian system. Discrete & Continuous Dynamical Systems - S, 2019, 12 (7) : 2163-2175. doi: 10.3934/dcdss.2019139

[19]

Yavdat Il'yasov, Nadir Sari. Solutions of minimal period for a Hamiltonian system with a changing sign potential. Communications on Pure & Applied Analysis, 2005, 4 (1) : 175-185. doi: 10.3934/cpaa.2005.4.175

[20]

Li Li, Xinzhen Zhang, Zheng-Hai Huang, Liqun Qi. Test of copositive tensors. Journal of Industrial & Management Optimization, 2019, 15 (2) : 881-891. doi: 10.3934/jimo.2018075

2019 Impact Factor: 0.649

Metrics

  • PDF downloads (43)
  • HTML views (66)
  • Cited by (0)

Other articles
by authors

[Back to Top]